From Texas, USA:
My 17 year old friend wants to start using steroids. He is diabetic, but not the real serious kind. I wanted to know, if he does start taking steroids, will they have any effect on his diabetes?
Depending on the dose, the effect of steroids is to promote the synthesis of glucose in the body from protein, a process known as gluconeogenesis. In a diabetic this may have to be counteracted by an increase in insulin dose or in the amount of oral medication; but beyond this there is no specific contraindication to using the two sets of drugs together. In large doses of corticosteroids may have some cosmetic problems and can reduce bone density.
In the circumstances, your friend will have to decide with the help of his doctor whether he needs to start steroids because of some overriding health issue or whether perhaps he might first try nonsteroidal anti-inflammatory drugs ("NSAIDs") like Ibuprofen.
Additional comments from Dr. Quick:It's not clear from the question whether your friend is planning on taking medical steroids (for diseases like asthma or severe arthritis) or anabolic steroids for muscle growth. Dr. O'Brien is discussing the medical use of steroids (drugs like prednisone or cortisone).
Anabolic steroids (such as testosterone) are controlled substances, and doctors who use them must keep stringent records to keep the government happy. Although anabolic steroids can improve muscle tone or mass, they also cause acne and infertility, and in women, excess hair growth and loss of menstrual cycles. Most experts agree that they should never be used unless there is a specific medical reason (which is very rare), and most major sports events will disqualify anyone who is found to have traces of anabolic steroids in testing.
Original posting 30 May 1999
Posted to Other Medications
Last Updated: Tuesday April 06, 2010 15:09:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.